Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 115, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 3, 2002, 4:19 AM CDT for Winston County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2002, 4:19 AM CDT (09:19 UTC)
- Expired
- May 3, 2002, 5:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Winston County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 030919 SVRBHM ALC133-031000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 419 AM CDT FRI MAY 3 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 500 AM CDT * AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HALEYVILLE TO LYNN...MOVING EAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ALL COMMUNITIES IN WINSTON COUNTY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3427 8764 3401 8764 3401 8713 3430 8713
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:21 AM CDT, 58 minutes earlier.
Area forecast discussion, May 3, 3:21 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 321 AM CDT FRI MAY 03 2002 LITTLE TIME, SO THIS WILL BE BRIEF. WILL EXTEND FLASH FLOOD WATCH SOUTH...INCLUDING ALL OF N AL AND CENTRAL AL AS FAR SOUTH AS BIBB COUNTY. WILL ISSUE IT FOR ALL OF TODAY. SEVERE THUNDERSTORM WATCH UNTIL 7 AM...AND WILL LIKELY SEE ADDITIONAL WATCHES FOR NORTH AND CENTRAL AL LATER. THE FRONT HAS MOVED TO CENTRAL AL AND HAS STALLED. THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE FRONT... AND TRAIN ACROSS THE AREA THROUGHOUT THE DAY...RESULTING IN EXCESSIVE RAIN IN PLACES. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE HAIL AND WIND. HSV 068/056 074/055 082 +84- BHM 076/059 076/056 085 874- MGM 087/065 085/064 088 433- .BHM...FLASH FLOOD WATCH FOR TODAY ALZ001>029-034-.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:45 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 40 min |
| May 3, 2:05 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 40 min |
| May 3, 2:50 AM CDT | Flash Flood Warning | BMX | Franklin | 4 hr |
| May 3, 3:33 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 42 min |
| May 3, 3:58 AM CDT | Flash Flood Warning | BMX | Lawrence, Marion, Winston | 3 hr |
| May 3, 4:22 AM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| May 3, 4:30 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| May 3, 4:38 AM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Jackson | 52 min |
| May 3, 4:54 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 36 min |
| May 3, 5:05 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 25 min |
| May 3, 5:06 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
| May 3, 5:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 24 min |
| May 3, 5:26 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| May 3, 7:37 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 23 min |
| May 3, 8:41 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 34 min |
| May 3, 9:41 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| May 3, 11:17 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 28 min |
| May 3, 11:20 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 40 min |
| May 3, 11:37 AM CDT | Flash Flood Warning | BMX | Franklin, Marion | 3 hr |
| May 3, 11:58 AM CDT | Severe Thunderstorm Warning | BMX | Cullman | 32 min |
| May 3, 12:00 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| May 3, 12:09 PM CDT | Flash Flood Warning | BMX | Winston | 3 hr |
| May 3, 12:20 PM CDT | Flash Flood Warning | BMX | Cullman | 3 hr |
| May 3, 12:32 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 58 min |
| May 3, 1:47 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 43 min |
| May 3, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 51 min |
| May 3, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 45 min |
| May 3, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 30 min |
| May 3, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.